Second Order Subdifferentials Constructed Using Integral Convolutions Smoothing

  • Andrew Eberhard
  • Michael Nyblom
  • Rajalingam Sivakumaran
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 77)


In this paper we demonstrate that second order subdifferentials constructed via the accumulation of local Hessian information provided by an integral convolution approximation of the function, provide useful information only for a limited class of nonsmooth functions. When local finiteness of associated second order directional derivative is demanded this forces the first order subdifferential to possess a local Lipschitz property. To enable the study of a broader classes of nonsmooth functions we show that a combination of the infimal and integral convolutions needs to be used when constructing approximating smooth functions.


Second order Subdifferentials integral convolution infimal convolution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. H. Attouch (1984) Variational Convergence for Functions and Operators, Pitman Adv. Publ. Prog. Boston-London-Melbourne.zbMATHGoogle Scholar
  2. G. Beer (1993) Topologies on Closed and Convex Sets, mathematics and its applications Vol. 268, Kluwer Academic Publishers.Google Scholar
  3. B. Craven (1986) Non-Differential Optimization by Smooth Approximations, Optimization, Vol. 17 no. 1, pp. 3–17.zbMATHMathSciNetGoogle Scholar
  4. B. Craven (1986) A Note on Non-Differentiable Symmetric Duality, Journal of Australian Mathematical society Series B, Vol. 28 no. 1, 30–35.zbMATHMathSciNetCrossRefGoogle Scholar
  5. R. Cominetti and R. Correa (1990) A Generalized Second Order Derivative in Nonsmooth Optimization, SIAM J. Control and Optimization, Vol. 28, pp. 789–809.MathSciNetCrossRefzbMATHGoogle Scholar
  6. G. Crespi, D. La Torre and M. Rocca, Mollified Derivative and Second-order Optimality Conditions, Preprint communicated from the authors.Google Scholar
  7. R. M. Dudley (1977) On Second Derivatives of Convex Functions, Math. Scand., Vol. 41, pp. 159–174.zbMATHMathSciNetGoogle Scholar
  8. A. Eberhard, M. Nyblom and D. Ralph (1998) Applying Generalised Convexity Notions to Jets, J.P Crouzeix et al. (eds), it Generalized Convexity, Generalized Monotonicity: Recent Results, Kluwer Academic Pub., pp. 111–157.Google Scholar
  9. A. Eberhard and M. Nyblom (1998) Jets Generalized Convexity, Proximal Normality and Differences of Functions, Non-Linear Analysis Vol. 34, pp. 319–360.MathSciNetCrossRefzbMATHGoogle Scholar
  10. A. Eberhard (2000) Prox-Regularity and Subjets, Optimization and Related Topics, Ed. A. Rubinov, Applied Optimization Volumes, Kluwer Academic Pub., pp. 237–313.Google Scholar
  11. Y.M. Ermoliev, V.I. Norkin, R. J-B. Wets (1995) The Minimization of Semicontinuous Functions: Mollifier Subgradients, SIAM J. Control and Optimization, Vol. 33. No. 1, pp. 149–167.MathSciNetCrossRefzbMATHGoogle Scholar
  12. R. F. Gariepy and W. P. Zoemer (1995) Modern Real Analysis, PWS Publishing Company, PWS Publishing Company, Boston Massachusetts.Google Scholar
  13. H. Halkin (1976) Interior Mapping Theorem with Set-Valued Derivatives, J. d’Analyse Mathèmatique, Vol. 30, pp 200–207.zbMATHMathSciNetGoogle Scholar
  14. H. Halkin (1976) Mathematical Programming without Differentiability, Calculus of Variations and Control Theory, ed D. L. Russell, Academic Press, NY.Google Scholar
  15. A. D. Ioffe (1989), On some Recent Developments in the Theory of Second Order Optimality Conditions, Optimization-fifth French German Conference, Castel Novel 1988, Lecture Notes in Mathematics, Vol. 405, Springer Verlag, pp. 55–68.MathSciNetGoogle Scholar
  16. A.D. Ioffe and J-P. Penot (1987) Limiting Subhessians, Limiting Subjets and their Calculus, Transactions of the American Mathematics Society, Vol. 349, no. 2, pp 789–807.MathSciNetCrossRefGoogle Scholar
  17. F. Mignot (1976) Contrôle dans Inéquations Variationelles Elliptiques, J. of Functional Analysis, No. 22, pp. 130–185.zbMATHMathSciNetCrossRefGoogle Scholar
  18. M. Nyblom (1998) Smooth Approximation and Generalized Convexity in Nonsmooth Analysis and Optimization, PhD thesis RMIT University.Google Scholar
  19. Z. Páles and V. Zeidan (1996) Generalized Hessians for Functions in Infinite-Dimensional Normed Spaces, Mathematical Programming, Vol. 74, pp. 59–78.MathSciNetCrossRefGoogle Scholar
  20. J.-P. Penot (1994) Sub-Hessians, Super-Hessians and Conjugation, Nonlinear Analysis, Theory Methods and Applications, Vol. 23, no. 6, pp. 689–702.zbMATHMathSciNetCrossRefGoogle Scholar
  21. D. Ralph (1990) Rank-1 Support Functional and the Rank-1 Generalised Jacobian, Piecewise Linear Homeomorphisms, Ph.D. Thesis, Computer Science Technical Reports #938, University of Wisconsin Madison.Google Scholar
  22. S. M. Robinson, Local Epi-Continuity and Local Optimization, Mathematical Programming, Vol. 37, pp. 208–222.Google Scholar
  23. R. T. Rockafellar and R. J-B. Wets (1998) Variational Analysis, Volume 317, A series of Comprehensive Studies in Mathematics, Springer.Google Scholar
  24. R. Sivakumaran (2003) A Study of the Viscosity and Weak Solutions to a Class of Boundary Valued Problems, PhD Thesis, RMIT University.Google Scholar
  25. J. Warga (1975) Necessary Conditions without Differentiability Assumptions in Optimal Control, J. of Diff. Equ., Vol. 15, pp. 41–61.MathSciNetCrossRefGoogle Scholar
  26. J. Warga (1976) Derivative Containers, Inverse Functions and Controllability, Calculus of Variations and Control Theory, ed D. L. Russell, Academic Press, NY.Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2005

Authors and Affiliations

  • Andrew Eberhard
    • 1
  • Michael Nyblom
    • 1
  • Rajalingam Sivakumaran
    • 1
  1. 1.Dept of Mathematics and StatisticsRMIT UniversityAustralia

Personalised recommendations